Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Twist spinning revisited

Authors: Deborah L. Goldsmith and Louis H. Kauffman
Journal: Trans. Amer. Math. Soc. 239 (1978), 229-251
MSC: Primary 57Q45
MathSciNet review: 487047
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains several applications of the following theorem: The 1-twist spin $ {L_1}(k)$ of any knot $ k \subset {S^{n - 1}}$ is interchangeable with the standard unknotted $ (n - 2)$-sphere K in $ {S^n}$ by means of a homeomorphism of triples $ h:({S^n},K,{L_1}(k)) \to ({S^n},{L_1}(k),K)$ which reverses the orientation of $ {S^n}$, and preserves the orientations of K and $ {L_1}(k)$. One of these applications is Zeeman's Theorem about twist spun knots; another is a proof of a conjecture of R. H. Fox about certain manifolds which have the same fundamental group.

We also prove that the iterated twist spun knot $ {L_{a,b}}(k) \subset {S^{n + 1}}$ is fiber equivalent to one of $ {L_{0,g}}(k)$ or $ {L_{g,g}}(k)$ where $ g = {\text{g.c.d.}}(a,b)$.

References [Enhancements On Off] (What's this?)

  • [1] A. Durfee and L. Kauffman, Periodicity of branched cyclic covers, Math. Ann. 218 (1975), 157-174. MR 0385872 (52:6731)
  • [2] R. H. Fox, Covering spaces with singularities, Algebraic geometry and topology-A symposium in honor of S. Lefschetz, Princeton Univ. Press, Princeton, N. J., 1957, pp. 244-257. MR 0123298 (23:A626)
  • [3] -, Some n-dimensional manifolds that have the same fundamental group, Michigan Math. J. 15 (1968), 187-189. MR 0232378 (38:703)
  • [4] D. L. Goldsmith, Symmetric fibered links, knots, groups and 3-manifolds, papers dedicated to the memory of R. H. Fox, Ann. of Math. Studies, Princeton Univ. Press, Princeton, N. J., 1975, pp. 3-25. MR 0380766 (52:1663)
  • [5] D. Roseman, Half-twist spinning of arc pairs and inversions of knots, Illinois J. Math. (to appear).
  • [6] E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495. MR 0195085 (33:3290)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45

Retrieve articles in all journals with MSC: 57Q45

Additional Information

Keywords: Manifold, knot, book structure, twist spinning
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society